Tornadoes · United States · Arkansas · 2008

EF2 tornado, Slocomb to Collegeville, Arkansas, April 3, 2008

From Slocomb to Collegeville, this EF2 tornado ran 2.6 miles across Saline County on April 3, 2008, touching down at 9:34 PM CDT and reaching 500 yards wide. It killed nobody, and did $10 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 3, 2008
Touchdown
9:34 PM CDT (02:34 UTC)
Lifted
9:40 PM CDT (02:40 UTC)
On the ground
6 minutes
Path length
2.6 miles (4.2 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$10 million
County
Saline County
Touchdown point
34.635, -92.521
Lift-off point
34.660, -92.488
Record number
0804032034-01

What the Weather Service recorded

The event began with a warm front moving north from the Gulf Coast region on the 3rd. The front was followed by above normal temperatures and abundant moisture. There was plenty of fuel for developing thunderstorms. A large area of showers and thunderstorms developed near the stalled front in northern and western Arkansas during the evening of the 3rd. |During the early morning hours of the 4th, it became a heavy rain event.

A tornado began west of Haskell and continued on to just west of Benton. The tornado destroyed nine houses and three mobile homes, caused major damage to approximately 16 houses and one mobile home, and minor damage to approximately 40 houses and one mobile home. One house that was under construction had all its framing completed and was ready for shingles to be put on. The tornado blew all the framing lumber down a hillside, but the concrete safe room that had been constructed remained intact. Many power lines and some power poles were blown down. Thousands of trees were blown down.

A tornado began on the northeast side of Benton and ended on the northwest side of Bryant. The tornado caused major damage to four houses and minor damage to 20 houses. It also traveled through the Hurricane Lake Mobile Home Park, destroying 22 mobile homes, and causing major damage to 11 mobile homes, and minor damage to 10 mobile homes. Major damage occurred at a car dealership on Interstate 30, where more than 150 vehicles were damaged, many of which had windshields or rear windows blown out. Diagonally across the interstate from the car dealership, a lumber yard suffered substantial damage.

A tornado began northwest of Bryant and ended northwest of Alexander. The tornado caused major damage in the Hurricane Meadows subdivision, and then continued on to the northeast. Altogether, six houses were destroyed, and approximately 30 others suffered varying degrees of damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 3, 6:55 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 3, 6:55 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
655 PM CDT THU APR 3 2008

.AVIATION...
PERIODS OF SHRA/TSRA WL OCCUR ACRS AR TNGT AND INTO FRI. MVFR
CIGS/VSBYS...WITH OCNL IFR CONDS AND GUSTY WINDS...WL ACCOMPANY THE
STORMS. CDFNT TO THE NW OF AR ATTM...WL WORK SEWD ACRS THE FA LATER
TNGT AND ON FRI...HELPING TO ENHANCE RAIN CHCS. LOW CLOUDS WL BLD
IN BEHIND FROPA...ESP OVR NRN AND WRN AR...WITH IFR CIGS EXPECTED.
CIGS WL SLOLY RETURN TO MVFR LVLS OVR MOST AREAS FRI AFTN AS DRIER
AIR BEGINS TO FILTER IN THANKS TO NWLY WINDS. /44/
&&

.PREV DISCUSSION... /ISSUED 230 PM CDT THU APR 3 2008/

SHORT TERM...TONIGHT THROUGH MONDAY
SHORT WAVE WILL BE CROSSING THE FORECAST AREA IN FAST SOUTHWEST
FLOW ALOFT. THESE DISTURBANCES WILL TRIGGER SHOWERS AND STRONG
STORMS...SOME POSSIBLE SEVERE AND CAPABLE OF HEAVY DOWNPOURS. TROF
WILL MOVE EAST OF THE AREA BY SATURDAY MORNING...ENDING ALL PRECIP
AND GIVING US A NEEDED DRY SPELL FOR THE WEEK END. THE SURFACE
WILL SEE MOIST SOUTHERLY FLOW BEFORE A COLD FRONT WILL BEGIN TO
CROSS THE STATE FROM NORTHWEST TO SOUTHEAST. HEAVY RAINS WILL BE
SLIDING SOUTHEAST...AS WELL AS THE SEVERE POTENTIAL. POPS WILL BE
DECREASING AND ENDING COMPLETELY BEFORE 12Z SATURDAY. TEMPERATURES
WILL START BELOW NORMAL AND TRANSITION TO ABOVE NORMAL FOR SUNDAY
AND MONDAY.

LONG TERM...MONDAY NIGHT THROUGH THURSDAY
PERIOD INITIATES WITH BROAD TROFFING OVER THE NATIONS MID SECTION
AND LOW PRESSURE OVER THE NORTHERN PLAINS. LOW DRAGS A WEAK COLD
FRONT THROUGH THE AREA BUT BOUNDARY IS LACKING MOISTURE AND
OTHERWISE DYNAMICALLY CHALLENGED WITH ONLY A WIND SHIFT TO MARK ITS
PASSAGE. PATTERN REPEATS ITSELF ON EARLY TUESDAY AS ANOTHER LOW
PASSES TO THE NORTH WITH ANOTHER COLD FRONT MOVING THROUGH. THIS
BOUNDARY HAS A LITTLE MORE MOISTURE TO WORK WITH AND LOOKS A LITTLE
STRONGER BUT STILL...ONLY SLIGHT CHANCE TO CHANCE POPS JUSTIFIED AT
THIS POINT. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS
THE AREA. MILD TEMPERATURES WILL PREVAIL THROUGH THE PERIOD.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BAXTER-BOONE-
CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-INDEPENDENCE-IZARD-
JACKSON-JOHNSON-LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-
PERRY-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-
VAN BUREN-WHITE-WOODRUFF-YELL.
&&
Hazardous weather outlook, Apr 3, 6:25 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT THU APR 3 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE RUNOFF FROM HEAVY RAIN LAST WEEK AND MONDAY NIGHT WILL
CONTINUE TO CAUSE FLOODING OF RIVERS...STREAMS AND LOW WATER
CROSSINGS...MAINLY IN EASTERN ARKANSAS. THIS INCLUDES THE BLACK
RIVER...THE LOWER WHITE RIVER AND THE CACHE RIVER.

A WARM FRONT...OVER LOUISIANA THIS MORNING...WILL MOVE NORTH DURING
THE DAY REACHING SOUTHERN MISSOURI EARLY THIS EVENING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE IN ADVANCE OF THE FRONT AS
WARM AND MOIST AIR OVERRUNS THE FRONTAL BOUNDARY. SEVERAL UPPER
LEVEL DISTURBANCES RIPPLING THROUGH THE UPPER FLOW WILL KEEP A
CHANCE OF PRECIPITATION IN THE FORECAST EVEN AFTER THE FRONT HAS
MOVED THROUGH.

A DEEP TROF OF LOW PRESSURE OVER THE WESTERN UNITED STATES THIS
MORNING WILL MOVE INTO THE NATIONS MID SECTION BY FRIDAY MORNING.
LOW PRESSURE WILL DEVELOP OVER THE TEXAS PANHANDLE THURSDAY
AFTERNOON AND WILL TRACK OFF TO THE NORTHEAST..DRAGGING A STRONG
COLD FRONT ABOUT HALFWAY THROUGH THE STATE BY MORNING. SEVERAL
ADDITIONAL UPPER LEVEL DISTURBANCES WILL TRAVERSE THE SURFACE FRONT
AS IT MOVES THROUGH THE STATE WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS THE RESULT.

A GENERAL TWO TO THREE INCH RAINFALL...WITH LOCALLY HIGHER
AMOUNTS...IS EXPECTED FROM THIS STORM SYSTEM AND MUCH WILL FALL ON
AREAS WHERE THE GROUND IS STILL SATURATED FOR PREVIOUS HEAVY RAIN.
IT WILL NOT TAKE MUCH RAIN FOR FLASH FLOODING TO OCCUR. AS SUCH...A
FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN HALF OF ARKANSAS
FROM THIS MORNING THROUGH FRIDAY AFTERNOON. THE SITUATION WILL BE
MONITORED CLOSELY...GIVEN THAT ADDITIONAL RAIN WILL AGGRAVATE
EXISTING HIGH WATER PROBLEMS.

STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH THE FRONTAL
PASSAGE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT.
HOWEVER...WIND PROFILES THROUGH THE LOWER ATMOSPHERE CONTINUE TO
REMAIN SUPPORTIVE OF TORNADOES DURING THIS TIME FRAME. THE BEST
CHANCES OF SEEING SEVERE WEATHER WILL BE OVER WESTERN ARKANSAS
...ROUGHLY WEST OF A MOUNTAIN HOME TO LITTLE ROCK TO WARREN LINE
WHERE A MODERATE RISK OF SEVERE WEATHER LIES. HOWEVER...ANY PART OF
THE FORECAST AREA IS SUSCEPTIBLE TO SEEING SEVERE WEATHER WITH THIS
STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING WILL CONTINUE FOR SEVERAL MORE DAYS ALONG THE BLACK AND
CACHE RIVERS...AND THE LOWER REACHES OF THE WHITE RIVER.

THE COLD FRONT WILL CLEAR THE REMAINDER OF THE STATE FRIDAY MORNING
WITH
STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE OVER THE SOUTH
UNTIL THE FRONT FINALLY DOES CLEAR. THE AXIS OF HEAVY RAIN WILL
SHIFT OVER THE SOUTH AS THE FRONT MOVES INTO THIS PART OF THE STATE.
EVEN THOUGH SOUTHERN ARKANSAS HAS NOT SEEN NEARLY THE AMOUNT OF RAIN
THAT THE NORTH HAS...SOME LOCALIZED FLOODING COULD STILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH FRIDAY
AFTERNOON.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Apr 3, 6:52 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
652 PM CDT THU APR 3 2008

ARZ004-005-040020-
BAXTER-MARION-
652 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR BAXTER AND MARION COUNTIES UNTIL 715
PM CDT...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YELLVILLE...MOVING EAST AT 60 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE REA VALLEY...GASSVILLE...
COTTER...SPRING LAKE ESTATES...MONKEY RUN...HERITAGE ESTATES...BUFORD
AND BAXTER COUNTY AIRPORT.

PEOPLE IN BAXTER AND MARION COUNTIES...INCLUDING GASSVILLE AND
MOUNTAIN HOME...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

57
Local storm report, Apr 3, 8:16 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
816 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 S HOT SPRINGS         34.39N 93.05W
04/03/2008  E0.88 INCH       HOT SPRING         AR   TRAINED SPOTTER

0816 PM     HAIL             PEARCY                  34.43N 93.28W
04/03/2008  E0.88 INCH       GARLAND            AR   TRAINED SPOTTER

&&

57
Local storm report, Apr 3, 8:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
833 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             BONNERDALE              34.38N 93.38W
04/03/2008  E1.75 INCH       HOT SPRING         AR   COUNTY OFFICIAL

            GOLF BALL SIZE HAIL REPORTED IN BONNERDALE.

&&

108
Local storm report, Apr 3, 8:34 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
834 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             PEARCY                  34.43N 93.28W
04/03/2008  E0.88 INCH       GARLAND            AR   COUNTY OFFICIAL

            NICKEL SIZE HAIL IN SOUTHERN GARLAND COUNTY ON ALBRIGHT
            ROAD NEAR PEARCY.

&&

108
Local storm report, Apr 3, 9:03 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
903 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             OARK                    35.68N 93.58W
04/03/2008  E0.75 INCH       JOHNSON            AR   PUBLIC

            PENNY SIZE HAIL REPORTED AT OARK.

0830 PM     HAIL             5 SE OARK               35.63N 93.52W
04/03/2008  E0.75 INCH       JOHNSON            AR   PUBLIC

            PENNY SIZE HAIL REPORTED 5 MILES SOUTHEAST OF OARK.

0835 PM     HAIL             HOT SPRINGS             34.49N 93.05W
04/03/2008  E1.00 INCH       GARLAND            AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED IN DOWNTOWN HOT SPRINGS.

0848 PM     HAIL             3 W JONES MILL          34.44N 92.94W
04/03/2008  E1.00 INCH       GARLAND            AR   COUNTY OFFICIAL

            QUARTER SIZE HAIL AND WINDS ESTIMATED TO BE 40 TO 45 MPH
            AT DIAMOND HEAD IN HOT SPRING COUNTY.

0848 PM     FLASH FLOOD      HOT SPRINGS             34.49N 93.05W
04/03/2008                   GARLAND            AR   COUNTY OFFICIAL

            STREET FLOODING REPORTED UP TO BOTTOM OF CAR DOOR LEVEL
            NEAR OAKLAWN RACE TRACK IN HOT SPRINGS.

&&

108
Local storm report, Apr 3, 9:05 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
905 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             OARK                    35.68N 93.58W
04/03/2008  E0.75 INCH       JOHNSON            AR   PUBLIC

            PENNY SIZE HAIL REPORTED AT OARK.

&&

108

The surface observations

Little Rock/Adams (LIT), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Little Rock radar (KLZK), 30 km away, was scanning. The volume nearest the touchdown began at 02:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of April 3, 2008

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 39:02 PM CDTEF1Saline, AR8.15001$5.0 million
April 39:23 PM CDTEF2Saline, AR2.72501$5.0 million
April 39:47 PM CDTEF1Pulaski, AR4.83001$50 million
April 310:06 PM CDTEF2Pulaski, AR7.1800$12 million
April 310:14 PM CDTEF1Pulaski, AR0.7100$30,000
April 310:23 PM CDTEF1Pulaski, AR2.1100$25,000
April 310:28 PM CDTEF1Hot Spring, AR4.280$15,000
April 310:28 PM CDTEF2Lonoke, AR9.4300$2.0 million
April 310:42 PM CDTEF1White, AR13.2300$35,000
April 310:50 PM CDTEF1Hot Spring, AR1.1250$200,000
April 311:57 PM CDTEF1White, AR0.975$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.